Texas, 2023

Damaging Wind in Texas, September 18, 2023

September 18, 2023 · NWS AMA · 1 event in 1 county or zone

A small cluster of showers and thunderstorms developed over eastern New Mexico on the evening of the 18th and moved into the eastern TX Panhandle. Conditions favored some strong wind gusts from storms, and these storms did produce a gust of 59 mph measured by a mesonet station in Oldham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A small cluster of showers and thunderstorms developed over eastern New Mexico on the evening of the 18th and moved into the eastern TX Panhandle. Conditions favored some strong wind gusts from storms, and these storms did produce a gust of 59 mph measured by a mesonet station in Oldham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 18, 5:47 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 18, 5:47 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT Mon Sep 18 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 250 PM CDT Mon Sep 18 2023

Isolated to scattered storms still appear possible later today
(central to eastern Panhandles) and tomorrow (eastern Panhandles),
some of which could be on the strong to severe side. After last
week's prolonged cool down, above average temperatures have
returned keeping highs in the upper 80s to low 90s, and morning
lows in the 50s to 60s.

A sfc trough has set up across the area this afternoon, somewhat
bisecting the combined Panhandles from southwest to northeast.
This feature will be the focus for potential thunderstorm
development as we head into the evening. Behind this boundary,
breezy southwest winds have mixed down dewpoints into the 40s and
even 30s towards Texline. Ahead of it however, the central and
eastern Panhandles have maintained upper 50s to low 60s dew pts.
This has been a point of contention between models recently, and
for now it appears that observations are lining up closer to the
NAM side of guidance. As a result, mesoanalysis shows a swath of
1500-2000 J/kg SBCAPE has developed, and will become more focused
to the southeast as the sfc trough continues to take shape.
West/northwest flow aloft is rather weak right now, leading to
bulk shear around 25 kts, but could slightly increase in the
coming hours with an advancing shortwave over eastern New Mexico.
Lift from the sfc trough and upper disturbance should combine to
initiate scattered convection as early as 4-5 PM. There are still
some CAMs that believe storms won't develop due to capping, but
with a cumulus field developing, convective temperatures already
being reached, and moisture surviving, confidence in at least a
storm or two in the east has slightly increased. Lack of shear and
DCAPE around 1500 J/kg favor storms pulsing up then generating
potentially damaging winds as they die down. If shear does improve
though, some localized large hail isn't out of the question based
on cool mid-levels and decent instability available. Additional
spotty showers/storms will be possible overnight into tomorrow
morning as another shortwave moves through, but this activity will
be on the lighter side.

Another round of storms could occur in the east on Tuesday when
300mb northwest flow substantially increases. A similar scenario
to today is expected, although most of the area will be on the dry
side of a stronger sfc trough. The far eastern Panhandles will
likely have favorable ingredients once again for strong to severe
convection, with damaging winds and hail the main hazards.
Although moisture will be limited behind the sfc trough, a series
of additional disturbances within the flow along with a very weak
front will push through the area. This could help to spark more
showers/weak storms for more of the area Tuesday evening, but
model agreement is low on this potential.

Harrel

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 250 PM CDT Mon Sep 18 2023

Overview: A series of disturbances moves across the area Wednesday
through Friday before a ridge builds over the weekend and
potentially into early next week. Breezy Wednesday through Friday,
chance for storms in the east on Thursday and Friday.

Details: The Panhandles will be on the backside of a shortwave, and
rising heights aloft supports a dry day across the area. Going into
Thursday, an upper-level trough will dip down into the western US,
and with a suppressed ridge in Mexico, a stream of moderately strong
upper-level west-southwesterly winds will develop from the Baja
Peninsula to the Panhandles. Lee cyclogenesis will occur leading to
an increased pressure gradient and breezy winds in the northern
Panhandles. A surface trough will sharpen through the afternoon
hours, but the location of the surface trough and the quality of
moisture east of it is very much in question. Nonetheless, between
the convergence along the surface trough and forcing via PVA,
there's a chance for thunderstorms in the eastern 2/3 of the
Panhandles, but primarily in the eastern two stacks of counties.
Dew points on the 12z ECMWF are close to the NBM while 12z GFS is
slightly drier than the NBM 10th percentile. Given GFS's dry bias
and that it's among the driest models out there in the particular
case, willing to lean more toward ECMWF/NBM at this time. This would
bring upper-50 to low-60 degree dew points in the east half of the
Panhandles which, along the 40-50 kt upper-level winds, would
introduce a chance for a strong to severe thunderstorm. Coverage and
hazards are uncertain but will hopefully be narrowed down in the
coming days.

A rather impressive shortwave will eject from the aforementioned
upper-level trough on Friday and kick off impressive lee
cyclogenesis which will eject into the Central Plains by Friday
evening. By 7 PM Friday, deterministic models and most GEFS ensemble
members have the low somewhere between 990mb and 1000mb as far south
as SW Kansas and as far north as northern Nebraska. The southern
solution would give us a breezy day with sustained winds between 25-
30 mph,  but the northern solutions would allow the winds to be more
tame. An increasingly sharp surface trough will mix eastward through
the day, potentially leaving only a portion of the far eastern or
southeastern Texas Panhandle in the moist sector by 7 PM. A
thunderstorm might develop along the surface trough but quickly move
out of the forecast area. Fire weather conditions will be possible
behind the surface trough, but that hinges upon how dry and windy it
is.

A cold front will move in from the north Saturday leading to a dry
and cooler than average weekend. Models diverge significantly
regarding the upper-level pattern going into early next week.

Vanden Bosch

&&

.AVIATION...
(00Z TAFS)
Issued at 647 PM CDT Mon Sep 18 2023

As of this evening, radar was continuing to show thunderstorm
development across the eastern half of the Panhandles. However,
impacts to the terminals are not expected for the period with
storm development following a boundary that is set well east of
all of the terminals. The only exception is that high resolution
models have seen KAMA seeing some storm development late tonight
around midnight. However, these same model have not been handling
current development very well so confidence in this outcome is
very low. For now, all terminals remain VFR for the period with
KAMA expected to still gust until later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  91  58  89 /  20   0   0   0
Beaver OK                  61  87  59  86 /  20  10   0   0
Boise City OK              58  87  53  86 /  10   0   0   0
Borger TX                  64  93  60  92 /  20  10   0   0
Boys Ranch TX              59  92  56  90 /  20   0   0   0
Canyon TX                  61  91  57  89 /  20   0   0   0
Clarendon TX               63  91  61  88 /  30  10  10   0
Dalhart TX                 55  88  52  88 /  20   0   0   0
Guymon OK                  58  88  56  87 /  10  10   0   0
Hereford TX                61  91  56  90 /  20   0   0   0
Lipscomb TX                63  89  59  87 /  20  20   0   0
Pampa TX                   63  88  59  86 /  30  10   0   0
Shamrock TX                63  92  61  88 /  30  20  10   0
Wellington TX              64  93  62  90 /  20  20  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....52
AVIATION...11
Hazardous weather outlook, Sep 18, 1:58 PM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
258 PM CDT Mon Sep 18 2023

OKZ001>003-TXZ001>020-317-191200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
258 PM CDT Mon Sep 18 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon in the central and
eastern Texas Panhandle. Some of which could become strong to
severe with damaging winds and some hail as the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some severe storms are possible again in the eastern Panhandles on
Tuesday. Additional thunderstorm chances are possible on Thursday
and Friday with low chance for severe criteria storms at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

In the hours before

Special weather statement, Sep 18, 4:56 PM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT Mon Sep 18 2023

TXZ010-015-182345-
Hemphill TX-Wheeler TX-
556 PM CDT Mon Sep 18 2023

...A strong thunderstorm will impact portions of northeastern Wheeler
and southeastern Hemphill Counties through 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Briscoe, or 20 miles east of Miami, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Briscoe and Allison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 10035 3565 10041 3578 10004 3566 10000
      3551 10000
TIME...MOT...LOC 2255Z 254DEG 18KT 3559 10029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Sep 18, 5:25 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
625 PM CDT Mon Sep 18 2023

TXZ013-014-190015-
Gray TX-Carson TX-
625 PM CDT Mon Sep 18 2023

...A strong group of thunderstorms will impact portions of
southeastern Carson and southwestern Gray Counties through 715 PM
CDT...

At 624 PM CDT, Doppler radar was tracking a strong group of
thunderstorms 7 miles northwest of Lake Mcclellan, or 18 miles south
of Pampa, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Groom and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3529 10121 3552 10100 3524 10065 3518 10090
      3518 10112
TIME...MOT...LOC 2324Z 239DEG 14KT 3528 10098

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Sep 18, 6:33 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
733 PM CDT Mon Sep 18 2023

TXZ014-015-190115-
Gray TX-Wheeler TX-
733 PM CDT Mon Sep 18 2023

...A strong thunderstorm will impact portions of southwestern Wheeler
and southeastern Gray Counties through 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Mcclellan, or 17 miles southeast of Pampa,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mclean, Alanreed, Lake Mcclellan, and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 10054 3519 10090 3539 10093 3551 10050
      3518 10043
TIME...MOT...LOC 0033Z 263DEG 16KT 3532 10081

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Sep 18, 7:45 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
845 PM CDT Mon Sep 18 2023

TXZ005-010-190230-
Hemphill TX-Lipscomb TX-
845 PM CDT Mon Sep 18 2023

...A strong thunderstorm will impact portions of southeastern
Lipscomb and northeastern Hemphill Counties through 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Glazier, or 7 miles south of Lipscomb, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lipscomb, Higgins, and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3598 10035 3621 10041 3630 10000 3593 10000
TIME...MOT...LOC 0145Z 255DEG 16KT 3612 10028

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SS

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
September 18, 9:49 PM CST
Where
Oldham County, 4.72 mi WSW of Adrian
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139207.